Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 21, 2020, 7:47 AM CDT for Greenwood County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 7:47 AM CDT (12:47 UTC)
- Expired
- Jul 21, 2020, 11:03 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Greenwood County, KS
The radar
The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:15 AM CDT | HEAVY RAIN 4.5 | 5 Nw Eureka, KS | REPORT SENT VIA FACEBOOK OF RAINFALL TOTAL IN LAST 12 HOURS. |
| Jul 21, 8:53 AM CDT | FLOOD | 7 S Hamilton, KS | WATER OVER A FEW RURAL COUNTY ROADS BUT NOT OVER ANY MAJOR ROADWAYS. NO WATER RESCUES OR CONCERNS AT THIS TIME. |
| Jul 21, 9:55 AM CDT | HEAVY RAIN 5.54 | 2 Nnw Eureka, KS | RAINFALL TOTAL FOR THE LAST 12 HOURS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883
WGUS53 KICT 211247
FFWICT
KSC073-211645-
/O.NEW.KICT.FF.W.0008.200721T1247Z-200721T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
747 AM CDT Tue Jul 21 2020
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Southern Greenwood County in southeastern Kansas...
* Until 1145 AM CDT.
* At 746 AM CDT, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Up to three inches of rain
have already fallen. Flash flooding is expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Eureka, Hamilton, Severy, Climax, Virgil, Eureka City Lake, Eureka
Airport, Piedmont and Fall River Lake.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3780 9652 3809 9596 3772 9596 3761 9623
3761 9652
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAKUB1 follow-up statement
614
WGUS73 KICT 211603
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1103 AM CDT Tue Jul 21 2020
KSC073-211613-
/O.CAN.KICT.FF.W.0008.000000T0000Z-200721T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood KS-
1103 AM CDT Tue Jul 21 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN GREENWOOD COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3780 9652 3809 9596 3772 9596 3761 9623
3761 9652
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:33 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 21, 6:33 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 633 AM CDT Tue Jul 21 2020 .SHORT TERM...(Today through Thursday night) Issued at 204 AM CDT Tue Jul 21 2020 Showers and thunderstorms will likely be ongoing through the morning hours today as another MCS across the Central High Plains was propagating south and east towards the area shortly after midnight with favorable H9-H8 moisture transport progged to continue into central KS where PWATs are progged to remain near 2 inches. This will result in very efficient rainfall production across much of the area and with repeated rounds of heavy rain across portions of central KS flooding and/or flash flooding may become likely in some areas. Pops were raised across the area through the morning hours before tapering off during the afternoon/evening. Given convective debris and wet soils, maximum temperatures were trended down a bit with most areas seeing highs in the upper 80s. We expect to see a period of subsidence during the mid to late afternoon and evening hours in the wake of a shortwave trough and the focus for deep moist convection tomorrow night may remain mainly north and west of our forecast area but maintained some low pops to account for something drifting off the high plains towards the area during the overnight hours. Wed-Thu...The pattern may become slightly less favorable for deep moist convection as we move through the middle of the week but it'll be difficult to rule out some diurnally driven storms as the airmass is progged to remain weakly capped and the pbl remains very moist with high PWATS remaining across the area. Seasonable temperatures are anticipated through the period with highs in the low 90 and lows in the low 70s. .LONG TERM...(Friday through Monday) Issued at 204 AM CDT Tue Jul 21 2020 Confidence is high that we'll see rising heights and increasing thickness supporting slowly rising temperatures and mostly dry weather conditions as we move into the weekend. By early next week we could see a sagging frontal boundary bring increasing pops to the area but confidence in the details remains fairly low at this time. Low pops were maintained to account for the uncertainty. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 629 AM CDT Tue Jul 21 2020 A line of showers and thunderstorms will move eastward across southern and southeast Kansas this morning. Low clouds will erode across central Kansas with residual mid-level clouds in the wake of the rain band. Winds will be out of the south and southwest across southern Kansas with easterly winds over central Kansas along a wind shift line. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 89 71 91 72 / 60 10 20 0 Hutchinson 88 70 90 71 / 50 10 10 0 Newton 88 71 90 72 / 60 20 20 0 ElDorado 88 71 89 72 / 60 20 20 0 Winfield-KWLD 89 71 90 72 / 60 20 20 10 Russell 89 69 92 72 / 30 20 20 0 Great Bend 88 69 91 71 / 30 20 10 0 Salina 89 71 92 73 / 60 20 20 0 McPherson 88 70 90 71 / 60 20 20 0 Coffeyville 90 72 90 72 / 60 20 20 10 Chanute 89 72 91 72 / 70 20 20 10 Iola 89 71 91 72 / 80 20 20 10 Parsons-KPPF 89 73 90 73 / 70 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...CDJ
Hazardous weather outlook, Jul 21, 7:09 AM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 709 AM CDT Tue Jul 21 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-221215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 709 AM CDT Tue Jul 21 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Widespread showers and thunderstorms will move slowly eastward across south central and southeast Kansas this morning. Pockets of moderate to heavy rainfall could cause some flooding problems. More storms are expected to develop over western sections of Kansas and Nebraska tonight. This activity could reach central Kansas late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widely scattered storms may return to portions of southeast Kansas on Wednesday and Thursday but the threat for widespread severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jul 21, 7:33 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HEAVY RAIN 2 NNW EUREKA 37.85N 96.30W
07/21/2020 M4.11 INCH GREENWOOD KS AWOS
6 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN 1 NE GYPSUM 38.71N 97.41W
07/21/2020 M3.97 INCH SALINE KS COCORAHS
24 HOUR RAINFALL
0530 AM HEAVY RAIN 6 S THRALL 37.94N 96.31W
07/21/2020 M3.61 INCH GREENWOOD KS MESONET
24 HOUR RAINFALL
0700 AM HEAVY RAIN 1 NW EUREKA 37.83N 96.30W
07/21/2020 M3.37 INCH GREENWOOD KS COCORAHS
24 HOUR VALUE
0430 AM HEAVY RAIN 2 N MATFIELD GREEN 38.19N 96.57W
07/21/2020 M2.78 INCH CHASE KS MESONET
24 HOUR TOTAL
0700 AM HEAVY RAIN 1 E EUREKA 37.82N 96.27W
07/21/2020 M2.57 INCH GREENWOOD KS CO-OP OBSERVER
24 HOUR RAINFALL
0546 AM HEAVY RAIN 2 S NEW CAMBRIA 38.85N 97.51W
07/21/2020 M2.10 INCH SALINE KS COCORAHS
24 HOUR VALUE
0630 AM HEAVY RAIN 2 SE NEW CAMBRIA 38.86N 97.48W
07/21/2020 M2.09 INCH SALINE KS CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
0644 AM HEAVY RAIN 2 WSW ROSALIA 37.81N 96.66W
07/21/2020 M2.00 INCH BUTLER KS COCORAHS
24 HOUR VALUE
0400 AM HEAVY RAIN 1 S CASSODAY 38.03N 96.64W
07/21/2020 M1.88 INCH BUTLER KS MESONET
24 HOUR TOTAL
0715 AM HEAVY RAIN 1 WNW LINDSBORG 38.58N 97.68W
07/21/2020 M1.83 INCH MCPHERSON KS MESONET
24 HOUR RAINFALL
0703 AM HEAVY RAIN 1 N GALVA 38.40N 97.54W
07/21/2020 M1.70 INCH MCPHERSON KS COCORAHS
24 HOUR RAINFALL TOTAL
0714 AM HEAVY RAIN 4 N CLEARWATER 37.56N 97.52W
07/21/2020 M1.69 INCH SEDGWICK KS MESONET
24 HOUR VALUE
0700 AM HEAVY RAIN 1 NE GALVA 38.40N 97.52W
07/21/2020 M1.68 INCH MCPHERSON KS COCORAHS
24 HOUR TOTAL
0600 AM HEAVY RAIN 4 N CLEARWATER 37.56N 97.52W
07/21/2020 M1.53 INCH SEDGWICK KS COCORAHS
24 HOUR RAINFALL
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:25 PM CDT | Special Weather Statement | ICT | Cowley | 65 min |
| Jul 20, 7:55 PM CDT | Special Weather Statement | ICT | Chase | 65 min |
| Jul 20, 8:35 PM CDT | Special Weather Statement | ICT | Saline | 40 min |
| Jul 20, 8:39 PM CDT | Special Weather Statement | ICT | McPherson | 51 min |
| Jul 20, 9:02 PM CDT | Special Weather Statement | ICT | Chase | 58 min |
| Jul 20, 9:05 PM CDT | Special Weather Statement | ICT | McPherson, Marion | 25 min |
| Jul 20, 9:26 PM CDT | Special Weather Statement | ICT | Saline | 49 min |
| Jul 20, 9:58 PM CDT | Special Weather Statement | ICT | Russell | 62 min |
| Jul 20, 10:11 PM CDT | Special Weather Statement | ICT | Lincoln | 64 min |
| Jul 21, 12:40 AM CDT | Special Weather Statement | ICT | Barton, Russell | 50 min |
| Jul 21, 1:20 AM CDT | Areal Flood Warning | ICT | Chase | 10 hr |
| Jul 21, 1:30 AM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Rice | 60 min |
| Jul 21, 2:10 AM CDT | Flash Flood Warning | ICT | Chase | 5 hr |
| Jul 21, 2:44 AM CDT | Areal Flood Warning | ICT | Butler, Greenwood | 8 hr |
| Jul 21, 5:56 AM CDT | Areal Flood Warning | ICT | Greenwood, Woodson | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.